Discussions By Condition: I cannot get a diagnosis.

fatigue, dizzy spells.. what is this?

Posted In: I cannot get a diagnosis. 2 Replies
  • Posted By: Anonymous
  • November 24, 2006
  • 06:27 AM

I have been to the doctor quite often lately..
Im 19 years old, Healthy..not over weight, i exercise and eat properly.. but i still have problems sleeping at night. At first my doctor believed that i was depressed.. so she Prescribed me Zoloft. This gave me no relief.. i went back and she gave me rozerem.. this did not help either. This actually made things worse, i would take the pill at or around 9 pm.. and still not fall asleep until about four or five in the morning. Im a college student.. and this has affected my grades tremendously. I can get no relief!!! I of course tried over the counter drugs before consulting my doctors.. but these gave me terrible heart palputations. what can i do? i need help and soon!!!

Reply Flag this Discussion

2 Replies:

  • Your doctor seems to have gone from one extreme to the other in prescribing Zoloft (of which insomnia can be a side effect) and then Rozerem (which is to help you fall asleep). Rozerem has been shown to cause fatigue and dizzy spells in a small number of patients during clinical trials, although it sounds like your problems started before you started taking this. The only way to get to he bottom of this is to work out carefully when the problems began or got worse. Part of the problem might be that the doctor thought at first that you felt tired but were sleeping properly. Then she probably thought your fatigue was because you couldn't sleep. You need to go back to see her but try and be as specific as you can about the exact nature of the problems (think about this in advance). Worrying about going to sleep (or exam grades) is a guaranteed way to ensure that you are going to be awake for most of the night!
    Anonymous 42789 Replies
    • November 24, 2006
    • 10:28 AM
    • 0
    Flag this Response
  • Sounds like your initial problem was insomnia. It's really too bad that these drugs were prescribed for this alone, or were there other symptoms (depressions for example)?To help with your insomnia here are a number of things you could have tried first and still can try:Try taking calcium/magnesium supplements a half hour before bedtime. I've found it helps me and have turned others on to it. Calcium/Magnesium Citrate is the most absorbable. The ratio of calcium to magnesium should be 2:1. If you are prone to leg cramps at night this can be a good indication that your calcium/magnesium stores are low. Don't just go get a calcium supplement. The two work synergistically. Some people have good luck with melatonin, but I did not find it as effective as Calcium/Magnesium supplementation.Also, do not eat after 9:00 pm. Eating late stimulates the adrenals, especially late night snacks that contain sugar. If you must eat, eat foods that are not stimulating and do not contain any sugar, such as a saltine or other bland cracker.Also before bed, start doing things that would relax rather than stimulate you. For instance, reading in bed would be good (but not a thriller or any book that makes you want to keep reading). I used to use this trick in college when I was nervous and couldn't sleep the night before a test: I would pull out a chemistry text (sorry to the chemists out there) and start reading. Nothing put me to sleep faster. ;-)Avoid drinking caffeine in the afternoon or evening. Also avoid chocolate and teas with caffeine. Spicy foods can also be stimulating.Check out this article. I tend to agree with this person. Eating habits can really affect insomnia.http://www.ctds.info/insomnia_treatment.htmlMove the TV out of your bedroom if it is there. Don't have any lights on in your room at all when you sleep. Lights can interfere with your body's natural rhythms. Darken all your windows so that street lights don't enter. Conversely, stimulating light in the morning can help awaken you. So maybe some full spectrum lights or a light box could be useful upong waking.
    Anonymous 42789 Replies
    • November 27, 2006
    • 07:17 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.